MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC (FRANKSVILLE) RADIESSE(+); IMPLANT, DERMAL, FOR AESTHETIC USE

MERZ NORTH AMERICA, INC (FRANKSVILLE) RADIESSE(+); IMPLANT, DERMAL, FOR AESTHETIC USE
Catalog Number 8063M0K1
Medical Device Problem Codes Off-Label Use (1494); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Subcutaneous Nodule (4548); No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Event or Problem Description
Case description: this spontaneous report was received from a us health care professional and concerns a 49-year-old female patient.The patient was injected with radiesse(+) into the cheek (off label use of device) down to the bone.Batch number was reported as a00133450 (expiry date: 31-oct-2025).The batch record review was received and the lot number for radiesse(+) was confirmed as a00133450 (expiry date: 31-oct-2025).A lot search in the global safety database was conducted.Two days after the radiesse(+) injection, the patient experienced malar edema, extreme itchiness, that the area was firm to touch, pain and inflammation.Two-pitted edema was on the left side only.She had extreme itchiness, but with no pain associated.The patient was treated with 40 mg of prednisone and 2 doses of doxycycline.The swelling worsened, the area was still itchy and she was suffering pain from inflammation.Due to the provided information, the outcome of the event inflammation was considered as not resolved.The outcome of the event firm to touch was unknown.Follow-up information was received on 30-jul-2025: the patient was injected with a total of 3 ml of radiesse(+) into both cheeks.Radiesse(+) was injected on periosteum.Immediately after the radiesse(+) injection, the patient experienced unilateral undereye swelling.The next day, the patient woke up to more associated swelling on that side of the face with associated itching.Corrective treatment included montelukast and celestone.The patient recovered after the steroid taper, but as soon as the taper was over, the swelling returned.The outcome of the events remained unchanged.Follow-up information was received on 05-nov-2025: this case was upgraded to serious.The event inflammation was deleted.The event abscess was added.The patients initials and date of birth were provided.The patient was injected with radiesse(+), on (b)(6) 2025.A needle was used.Everything was fine immediately after the injection and there was no color changes or pain.On (b)(6) 2025, after the radiesse(+) injection, the patient started having swelling and it got progressively worse, she experienced an abscess.Corrective treatment for swelling included steroids, antihistamines and doxycycline.Over the course of the next several weeks, the physician placed the patient on multiple antibiotics.In 2025, an ultrasound was performed and the patient also went to the emergency room (reported as er).As reported, 20 ml of fluid was drained.Infections diseases (department), ear nose and throat (reported as ent), and an eye physician were consulted.The abscess was surgically removed in the operating room (reported as or).The patient was left with permanent scarring.The patient was going to require further reconstructing.Fat grafting was used, and she possibly needed an another fat graft.The outcome of the event abscess was unknown.The outcome of the event firm to touch remained unchanged.Follow-up information was received on 11-nov-2025: the patient was hospitalized twice; each stay was multiple days.She received numerous intravenous (reported as iv) antibiotics for positive staphylococcus (reported as + staph) infection from the abscess site.Radiesse(+) was surgically excised under general anesthesia.There was a complete resolution of infection, on (b)(6) 2025.All oral antibiotics were completed, but further cosmetic reconstruction was expected in the following months.Due to the provided information, the outcome of the event abscess was considered as resolved on (b)(6) 2025 (changed from unknown).The outcome of the event firm to touch remained unchanged.
 
Additional Manufacturer Narrative
The batch record review for radiesse(+), lot: a00133450, contains nonconformance reports or corrective/preventive actions related to this lot, but none that would have contributed to this event.A lot search in the global safety database was conducted on the reported lot (batch: a00133450) and similar events were noted.This case was assessed by merz north america as non-serious.The events of injection site inflammation and injection site induration were assessed as expected based on the currently valid us instructions for use leaflet of radiesse(+) and possibly related to the treatment with radiesse(+).The reported malar edema, 2-pitted edema, swelling, itchiness, itchy and pain were considered to by symptoms of injection site inflammation and therefore were not coded.Off label use of device was coded only for formal reasons.Injection into the cheek is no approved indication for radiesse(+) in us.Based on the information provided, there was no evidence of a reportable death, serious injury, or malfunction.Merz causality re-assessment due to follow-up information received on 30-jul-2025: causality for the events remains unchanged as possibly related to the treatment with radiesse(+).Based on the information provided, there was no evidence of a reportable death, serious injury, or malfunction.Merz causality re-assessment due to follow-up information received on 05-nov-2025: this case was upgraded to serious.The event inflammation was deleted.The event abscess was added.This case was assessed by merz north america as serious.The events of injection site abscess and injection site induration were assessed as expected based on the currently valid us instructions for use leaflet of radiesse(+) and possibly related to the treatment with radiesse(+).The reported inflammation, malar edema, 2-pitted edema, swelling, itchiness/itchy, and pain are considered to by symptoms of injection site abscess and therefore were not coded.The reported scarring was considered to be a consequence of the surgical removal of the reported injection site abscess, and therefore was not coded.Off label use of device was coded only for formal reasons.Injection into the cheek is no approved indication for radiesse(+) in us.Based on the information provided, this case was assessed as reportable to the fda as the event of injection site abscess was deemed to meet the serious injury criteria of disability or permanent damage and required intervention to prevent permanent damage.Merz causality re-assessment due to follow-up information received on 11-nov-2025: the outcome of the event abscess was considered as resolved.The reported staph infection is considered to be a consequence of injection site abscess and therefore was not coded.Based on the information provided, this case was assessed as reportable to the fda as the event of injection site abscess was deemed to meet the serious injury criteria of disability or permanent damage, required intervention to prevent permanent damage and hospitalization.
 
Event or Problem Description
Case description: this spontaneous report was received from a us health care professional and concerns a 49-year-old female patient.The patient was injected with radiesse(+) into the cheek (off label use of device) down to the bone.Batch number was reported as a00133450 (expiry date: 31-oct-2025).The batch record review was received and the lot number for radiesse(+) was confirmed as a00133450 (expiry date: 31-oct-2025).A lot search in the global safety database was conducted.Two days after the radiesse(+) injection, the patient experienced malar edema, extreme itchiness, that the area was firm to touch, pain and inflammation.Two-pitted edema was on the left side only.She had extreme itchiness, but with no pain associated.The patient was treated with 40 mg of prednisone and 2 doses of doxycycline.The swelling worsened, the area was still itchy and she was suffering pain from inflammation.Due to the provided information, the outcome of the event inflammation was considered as not resolved.The outcome of the event firm to touch was unknown.Follow-up information was received on 30-jul-2025: the patient was injected with a total of 3 ml of radiesse(+) into both cheeks.Radiesse(+) was injected on periosteum.Immediately after the radiesse(+) injection, the patient experienced unilateral undereye swelling.The next day, the patient woke up to more associated swelling on that side of the face with associated itching.Corrective treatment included montelukast and celestone.The patient recovered after the steroid taper, but as soon as the taper was over, the swelling returned.The outcome of the events remained unchanged.Follow-up information was received on 05-nov-2025: this case was upgraded to serious.The event inflammation was deleted.The event abscess was added.The patients' initials and date of birth were provided.The patient was injected with radiesse (+), on (b)(6) 2025.A needle was used.Everything was fine immediately after the injection and there was no color changes or pain.On (b)(6) 2025, after the radiesse (+) injection, the patient started having swelling and it got progressively worse, she experienced an abscess.Corrective treatment for swelling included steroids, antihistamines and doxycycline.Over the course of the next several weeks, the physician placed the patient on multiple antibiotics.In 2025, an ultrasound was performed and the patient also went to the emergency room (reported as er).As reported, 20 ml of fluid was drained.Infections diseases (department), ear nose and throat (reported as ent), and an eye physician were consulted.The abscess was surgically removed in the operating room (reported as or).The patient was left with permanent scarring.The patient was going to require further reconstructing.Fat grafting was used, and she possibly needed an another fat graft.The outcome of the event abscess was unknown.The outcome of the event firm to touch remained unchanged.Follow-up information was received on 11-nov-2025: the patient was hospitalized twice; each stay was multiple days.She received numerous intravenous (reported as iv) antibiotics for positive staphylococcus (reported as + staph) infection from the abscess site.Radiesse (+) was surgically excised under general anesthesia.There was a complete resolution of infection, on (b)(6) 2025.All oral antibiotics were completed, but further cosmetic reconstruction was expected in the following months.Due to the provided information, the outcome of the event abscess was considered as resolved on 01-nov-2025 (changed from unknown).The outcome of the event firm to touch remained unchanged.Follow-up information was received on 02-dec-2025: the patient was injected with radiesse(+), on (b)(6) 2025.Prior to the radiesse(+) injection, the patients cheeks were thoroughly cleansed with chlorhexidine prep.On (b)(6) 2025, 1 day after the radiesse(+) injection, reported as the following day, the swelling began and fluctuated for a month (while being treated with multiple antibiotics) at which point an abscess and biofilm was identified.The patient was hospitalized.Radiesse(+) was surgically excised from the cheek leaving scarring and obvious asymmetry.As reported, ear, nose and throat (ent), infectious disease (id), and ophthamology were all following.Further reconstruction was necessary for correction.The outcome of the events remained unchanged.In the opinion of the reporter the event required intervention, hospitalization, and caused disability or permanent damage.
 
Additional Manufacturer Narrative
The batch record review for radiesse(+), lot a00133450, contains nonconformance reports or corrective/preventive actions related to this lot, but none that would have contributed to this event.A lot search in the global safety database was conducted on the reported lot (batch a00133450) and similar events were noted.This case was assessed by merz north america as non-serious.The events of injection site inflammation and injection site induration were assessed as expected based on the currently valid us instructions for use leaflet of radiesse(+) and possibly related to to the treatment with radiesse(+).The reported malar edema, 2-pitted edema, swelling, itchiness, itchy and pain were considered to by symptoms of injection site inflammation and therefore were not coded.Off label use of device was coded only for formal reasons.Injection into the cheek is no approved indication for radiesse(+) in us.Based on the information provided, there was no evidence of a reportable death, serious injury, or malfunction.Merz causality re-assessment due to follow-up information received on 30-jul-2025: causality for the events remains unchanged as possibly related to the treatment with radiesse(+).Based on the information provided, there was no evidence of a reportable death, serious injury, or malfunction.Merz causality re-assessment due to follow-up information received on 05-nov-2025: this case was upgraded to serious.The event inflammation was deleted.The event abscess was added.This case was assessed by merz north america as serious.The events of injection site abscess and injection site induration were assessed as expected based on the currently valid us instructions for use leaflet of radiesse(+) and possibly related to the treatment with radiesse(+).The reported inflammation, malar edema, 2-pitted edema, swelling, itchiness/itchy, and pain are considered to by symptoms of injection site abscess and therefore were not coded.The reported scarring was considered to be a consequence of the surgical removal of the reported injection site abscess, and therefore was not coded.Off label use of device was coded only for formal reasons.Injection into the cheek is no approved indication for radiesse(+) in us.Based on the information provided, this case was assessed as reportable to the fda as the event of injection site abscess was deemed to meet the serious injury criteria of disability or permanent damage and required intervention to prevent permanent damage.Merz causality re-assessment due to follow-up information received on 11-nov-2025: the outcome of the event abscess was considered as resolved.The reported staph infection is considered to be a consequence of injection site abscess and therefore was not coded.Based on the information provided, this case was assessed as reportable to the fda as the event of injection site abscess was deemed to meet the serious injury criteria of disability or permanent damage, required intervention to prevent permanent damage and hospitalization.Merz causality re-assessment due to follow-up information received on 02-dec-2025: the reported biofilm is considered to be a consequence of injection site abscess and therefore was not coded.The reported asymmetry was considered to be a consequence of the surgical removal of the reported injection site abscess and therefore was not coded.Causality for the events remains unchanged as possibly related to the treatment with radiesse(+).Based on the information provided, this case was assessed as reportable to the fda as the event of injection site abscess was deemed to meet the serious injury criteria of disability or permanent damage, required intervention to prevent permanent damage, and hospitalization.

Brand Name
RADIESSE(+)
Common Device Name
IMPLANT, DERMAL, FOR AESTHETIC USE
Manufacturer (Section D)
MERZ NORTH AMERICA, INC (FRANKSVILLE)
4133 courtney street, suite 10
franksville WI 53126
Manufacturer (Section G)
MERZ NORTH AMERICA, INC (RALEIGH)
6501 six forks rd
raleigh NC 27615
Manufacturer Contact
juan daccach
6501 six forks road
raleigh 27615
919 582-8000
MDR Report Key23617560
Report Number3013840437-2025-00156
Device Sequence Number13019766
Product Code LMH
UDI-Device IdentifierM2138063M0K15
UDI-Public+M2138063M0K15/$$3251031A00133450Z
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P050052
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Catalogue Number8063M0K1
Device Lot NumberA00133450
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/11/2025
Supplement Date Received by Manufacturer12/02/2025
Initial Report FDA Received Date11/21/2025
Supplement Report FDA Received Date12/09/2025
Date Device Manufactured11/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention; Disability;
Patient Age49 YR
Patient SexFemale